54 year old female BIBEMS. Pt was found down by daughter this AM after last seen inebriated at 1 am. Patient had been recently depressed. Medical history of migraines for which she took unknown medication. Other meds include allergy medication.
On arrival, pt bagged by EMS. BP is 110/64, pulse is 137, O2 sat is 94%. Heart monitor shows what appears to be a sinus tachycardia to the 140s.
Twelve lead shows:
Tricyclic antidepressants are toxic due to blockade of a number of channels. In general, you can think of TCA toxicity as a mixture of anticholinergic and serotonin syndromes. Be sure to stay mindful of the cardiac implications and sequelae.
1. Blocks cardiac myocyte sodium channels <– The most important in terms of toxicology
2. Blocks cholinergic
3. Blocks alpha-adrenergic
4. Blocks reuptake of norepinephrine and serotonin at nerve
Presentation / Diagnosis
Rapid decline in mental status and cardiovascular state. EKG will progress from sinus tachycardia to wide complex tachycardia to ventricular arrhythmias. The channel blockades will produce the following corresponding findings.
1. Na channel block –> Widens the QRS
2. Cholinergic block –> AMS, mydriasis, urinary retention, decreased bowel sounds
3. Alpha block –> Hypotension, tachycardia, flushed skin
4. SNRI effect –> Features of serotonin syndrome at high density areas of serotonin receptors. AMS, neuromuscular hyperactivity (hyperreflexia, shivering), autonomic instability.
Workup / Treatment
Right axis shift –> Seen as either R wave deflection (“terminal R wave”) in avR or as S wave in I or avL. This rightward shift is very sensitive for TCA toxicity…it’s absence nearly rules TCA out.
QRS prolongation –> Greater than 100 ms
Sodium bicarbonate –> Will provide enough sodium substrate to narrow the QRS. Has many specific mechanisms to oppose TCA sodium channel blockade. Additionally, opposes metabolic acidosis seen with TCA toxicity.
On initial presentation, our patient did not have many clues as to her diagnosis. The sinus tachycardia and the altered mental status didn’t clearly point in a direction. The PMH of migraines and depression were findings that corroborated with the eventual EKG findings of the characteristic terminal R wave of a TCA overdose.